Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 28, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 1, 1999, 8:40 AM CDT for Chautauqua County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 1999, 8:40 AM CDT (13:40 UTC)
- Expired
- Jul 1, 1999, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 011341 FFWICT KSC019-011615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 840 AM CDT THU JUL 1 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 1115 AM CDT * AT 833 AM CDT WEATHER SERVICE RADAR INDICATED A LARGE AREA OF VERY HEAVY RAIN ACROSS THE ENTIRE COUNTY. RAINFALL AMOUNTS FROM THIS STORM HAVE BEEN GREATER THAN ONE INCH PER HOUR. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:53 AM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 1, 1:53 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 153 AM CDT THU JUL 01 1999 I WILL KEEP IT SHORT AND SWEET DUE TO THE WEATHER. MAIN PROBELM WILL BE HOW LONG TO HOLD ONTO THE POPS TODAY AND HOW HOT WILL IT GET LATER IN THE PERIOD. 03Z SURFACE CHART SHOWED LOW PRESSURE IN SOUTHEAST COLORADO WITH NEARLY STATIONARY BOUNDARY STRETCHING FROM NEAR GCK...DDC...EMP...TO MKC. WITH A VERY MOIST ATMOSPHERE AND A WEAK FORCING MECHANISM PRESENT ...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FIRE. I EXPECT THE PRECIPITAITON TO DEVELOP MORE INTO AN MCS TYPE SCENARIO CLOSER TO SUNRISE...SO POPS WILL BE KEPT THROUGH THE MORNING HOURS. THE WEAK BOUNDARY THEN DROPS SOUTH AND STRETCHES FROM NEAR ICT TO MKC BY F18. THIS WOULD PUT THE PRIME AREA OF PRECIPITATION IN SOUTHEAST KANSAS...SO CHANCE POPS WILL BE KEPT THROUGH THE DAY AND INTO THE EVENING. I AM STILL ON THE FENCE HERE IN SC KANSAS FOR THE EVENING HOURS ...SO I WILL DECIDE BY ISSUANCE TIME. IF I DO KEEP THE POPS...THEY WILL BE SLIM. CENTRAL SHOULD BE IN THE CLEAR THIS AFTERNOON AND TONIGHT WITH DRYING NORTH FLOW. THE BOUNDARY THEN SINKS INTO OKLAHOMA BY F30 AND SOON WASHES OUT AND ALLOWS GOOD RETURN FLOW ON FRIDAY. I WOULD THINK A BIG ENOUGH CAP WILL BE IN PLACE...SO I WILL DROP THE SLIGHT CHANCE POPS AT THIS TIME THE FWC VALUES LOOK REASONABLE WITH GOOD WARM AIR ADVECTION AT H8 THORUGH F48. NUMBERS TO FOLLOW SHORTLY. CHANCE .ICT...NONE.
In the hours before
Special weather statement, Jul 1, 3:39 AM CDT, 5 hours 1 minute before
KSZ047-050-051-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT THU JUL 1 1999 ...SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE...AND MCPHERSON COUNTIES... THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH FOR BARTON...RICE AND MCPHERSON COUNTIES HAVE MOVED SOUTH OF THE AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE AND MCPHERSON COUNTIES. HYSELL
Special weather statement, Jul 1, 3:39 AM CDT, 5 hours 1 minute before
KSZ047-050-051-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT THU JUL 1 1999 ...SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE...AND MCPHERSON COUNTIES... THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH FOR BARTON...RICE AND MCPHERSON COUNTIES HAVE MOVED SOUTH OF THE AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE AND MCPHERSON COUNTIES. HYSELL
Local storm report, Jul 1, 8:38 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 AM CDT THU JUL 1 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 AM 8 W ANTHONY KS 0.75 INCH HAIL
07/01/99 HARPER REPORTED BY 911.
0600 AM ANTHONY KS 1.25 INCH HAIL
07/01/99 HARPER REPORTED BY COOPERATIVE
OBSERVER.
0630 AM 3 S MILAN KS WIND DAMAGE
07/01/99 SUMNER SEVERAL TREE LIMBS BLOWN DOWN.
REPORTED BY AGTAP SPOTTER.
0648 AM ARGONIA KS FLOODING
07/01/99 SUMNER ROADS FLOODED
REPORTED BY 911.
0700 AM 5 NW HARPER KS FLOODING
07/01/99 HARPER SECONDARY ROADS COVERED
IN WATER.
REPORTED BY AGTAP SPOTTER.
0730 AM SOUTH HAVEN KS FLOODING
07/01/99 SUMNER WATER OVER HIGHWAY 81.
ROAD CLOSED.
REPORTED BY 911.
0736 AM 8 W ANTHONY KS FLOODING
07/01/99 HARPER WATER OVER ROUTE 2.
REPORTED BY 911.
0800 AM ARKANSAS CITY KS FLOODING
07/01/99 COWLEY STREET FLOODING.
REPORTED BY 911.
FINCHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:58 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| Jul 1, 5:08 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 67 min |
| Jul 1, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jul 1, 6:11 AM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jul 1, 6:38 AM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Jul 1, 6:43 AM CDT | Flash Flood Warning | ICT | Saline | 3 hr |
| Jul 1, 7:19 AM CDT | Flash Flood Warning | ICT | Cowley | 4 hr |
| Jul 1, 7:55 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| Jul 1, 8:44 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 46 min |
| Jul 1, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 52 min |
| Jul 1, 9:14 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 3 hr |
| Jul 1, 11:20 AM CDT | Flash Flood Warning | ICT | Chautauqua | 2 hr |
| Jul 1, 11:50 AM CDT | Flash Flood Warning | ICT | Montgomery | 2 hr |
| Jul 1, 6:02 PM CDT | Flash Flood Warning | ICT | Johnson | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.